Skip to content
My WebMD Sign In, Sign Up
migraine and bipolar
avatar
sdougan320 posted:
Ive been having seveer migraine pain almost every day for about a month hav been to the er four times because it became so overwhelming. I was refered to a neurologist and she said I hav occipital nerve pain and gave me inatrex and scheduled me for a nerve block n a couple weeks the pain is getting worse and nothing will help not even the inatrex they usually start on the right side from back to front an electric feeling and very sharp almost like an arrow right through my head. I hav had a ct and no brain bleed or mass. I also am bipolar and a lot of the medications that r used for migraines either ive been on in the past and hav made my bipolar worse or made me sick. So im just wondering what r some things I can try or what has worked for others. Also in the last month I've lost 15 lbs because im so sick to my stomach from pain I cant eat.
Reply
 
avatar
jules1202 responded:
A month straight is a long time! Imatrex never worked for me and always left me feeling hung over. I would call and see if they could offer a different med.

Did the CT scan include the cervical area also since sometimes neck issues can be the trigger?
Did they check your B-12 levels and iron levels?
Have you had any medicine changes in the past few months that could be triggering the problem?
 
avatar
sdougan320 replied to jules1202's response:
called my dr and she rx'd prednisone. started that hopefully it will help. the ct that was done was in the er after I had seizure like symptoms which has kind of started these symptoms im currently having. they said they could find no evidence of a seizure and it wasn't witnessed my husband came home and I was on the floor laying in my own vomit...and I remember things glowing before but nothing till he woke me up, and for several hours after I was extremely tired and confused. Ive never had a history of seizures they did the ct to rule out a brain bleed but im not sure what all they looked at...my dr suggested getting a mri and I think im going to go ahead and do that....all my levels have been checked recently and only found my vit D level was a lil low so ive been on a supplement for that. I was on Prozac at the time of this mystery incident, and my psych dr took me off it after the incident it was a very low dose as ive been stable with small ups and downs. in the last week ive discovered that light no longer affects the pain in my head it has started in the middle of the nite, day, no patterns at all at first the pain was worse by light but not so much any more...its very confusing and very frustrating as I cant get things done that I need to do and I extremely nauseous.
 
avatar
jules1202 replied to sdougan320's response:
I would definitely get an MRI in your case and make sure they do the brain and cervical both.
A nerve pain issue shouldn't have started out with a seizure type situation but it might have triggered one?
Make sure you are drinking plenty of water as being dehydrated can make headaches worse ( I know that is hard when you are nauseated). Maybe see if your dr. can prescribe you something like disolvable Zofran for the nausea?

Also the fact that your D level is low makes me wonder if you are low in magnesium also (which is a deficiency that is a migraine trigger for some). I would look into a calium magnesium supplement (preferably liquid at bedtime if possible) to see if that helps. Alot of the good natural migraine prevention meds have magnesium in them.

Also they may want to try a med like Cymbalta instead of prozac which is pain blocker and an antidepressant (not sure if that is on the list of meds for bipoloar but topomax or something on that line should be).
 
avatar
kmiller2130 replied to sdougan320's response:
I cant tell you what the right thing is for you to do but you may want to get a different opinion from the doctor. Prednisone isn't really something that should be given for migraines (check the drug finder section here on webmd). It's for injuries, infections, allergic reactions, etc. Also, prednisone should not be given to those who are bipolar unless its a last resort. It can cause extremely viloent manic episodes. My husband is bipolar and this has happened to him while on it.


Helpful Tips

Migraine Prevention MedicationsExpert
Which medications work for migraine prevention? This question comes up all the time, so I've made a list of some of the medications we use ... More
Was this Helpful?
79 of 107 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center